Thunderstorm Wind, Custer
- When
- June 27, 3:29 PM MST to 3:44 PM MST
- Where
- Custer County, 8.07 mi W of Jewel Cave Natl Mon
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.723, -103.991
A line of severe thunderstorms developed over far southwestern South Dakota and tracked northeastward across much of southwestern into central South Dakota. The storms produced wind gusts of 60 to 80 mph and small hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed over far southwestern South Dakota and tracked northeastward across much of southwestern into central South Dakota. The storms produced wind gusts of 60 to 80 mph and small hail. The winds caused minor damage, mostly to trees and power poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 27, 1:45 PM MST, 1 hour 44 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 245 PM MDT Tue Jun 27 2017 .DISCUSSION...(This Evening Through Tuesday) Issued at 205 PM MDT Tue Jun 27 2017 Upper level analysis has a ridge over the northern Plains, with a strong trof crossing the northern Rockies. Some high clouds are streaming across the northern plains, with showers and storms developing across central Wyoming. At the surface, cold front has just moved through Rapid City, with very warm and dry air moving in from the west. Strong southerly boundary layer flow across the South Dakota plains has temps in the 80s to around 90 degrees at 2 PM, with dewpoints in the 50s. Late this Afternoon/Tonight...Surface cold front will continue east this afternoon, with the Cap eroding by late afternoon/early evening. Models showing 2-3K J/kg CAPE across central SD as Cap erodes. Thunderstorms are expected to develop well east of the Black Hills, with some strong storms possible. CAMs are showing a line of storms developing from Lemmon south to Philip and Martin by 5-6PM, moving east into central SD early this evening. Main threats will be large hail and damaging winds. Further west - closer to the upper trof - ongoing showers and thunderstorms in central WY will move into northeast WY and western SD this afternoon and evening. These storms moving in behind the front in the drier air will be high based, and likely producing more wind than hail. On and off showers and storms will move through the area overnight into early Wednesday morning. Wednesday...Upper trof quickly shifts east with zonal flow taking over through Wednesday night. Temps will be about 10 degrees cooler on Wednesday behind the cold front. Another weak shortwave associated with the upper trough will produce showers/storms across northeastern WY and the Black Hills in the afternoon. With ML CAPE of 600 to 1000 J/kg and 0-6 km shear of 40-50 kts, could support and isolated strong to severe storm. Then chances for showers/storms will expand across the CWA overnight. Thursday and Beyond...Another lobe of the main upper trof will swing through the northern Plains on Thursday, continuing chances for showers and thunderstorm. Cool air will continue to wrap into the region, with highs Thursday and Friday in the 70s. Mainly dry weather is expected for Friday and Saturday, as an upper ridge builds over the western CONUS, and a warming trend will begin. .AVIATION...(For the 18Z TAFS Through 18Z Wednesday) Issued At 1106 AM MDT Tue Jun 27 2017 VFR conditions are expected through most of the afternoon. Sct TSRA will develop along a cold front late this afternoon/evening with local MVFR/IFR conditions along with the possibility of hail and gusty winds. TSRA will move out of the region late this evening. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...15 AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 1126 AM MDT Tue Jun 27 2017 SDZ001-012-024-025-072-WYZ054>058-071-281300- Harding-Butte-Northern Black Hills-Northern Foot Hills- Sturgis/Piedmont Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 1126 AM MDT Tue Jun 27 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop late this afternoon and persist into the evening hours. Isolated severe thunderstorms with large hail and damaging winds are possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered thunderstorms are possible Wednesday and Thursday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-013-014-026>032-041>044-046-047-049-073-074-281300- Perkins-Northern Meade Co Plains-Ziebach-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Southern Meade Co Plains-Hermosa Foot Hills- 1126 AM MDT Tue Jun 27 2017 /1226 PM CDT Tue Jun 27 2017/ This Hazardous weather outlook is for portions of south central South Dakota...the Black Hills of South Dakota...and western South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop late this afternoon and persist into the evening hours. There is a slight risk of severe thunderstorms with hail greater than 2 inches in diameter and wind gusts from 60 to 70 MPH. An isolated tornado is possible, mainly over south central South Dakota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated to scattered thunderstorms are possible Wednesday and Thursday, but organized severe thunderstorms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and early this evening, especially over south central South Dakota. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
242 PM MDT TUE JUN 27 2017
WYZ055-272115-
Southern Campbell WY-
242 PM MDT TUE JUN 27 2017
...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL COUNTY...
At 242 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Pine Tree Junction, or 13 miles southwest of Wright,
moving northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
This storm will remain over mainly rural areas of southeastern
Campbell County.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4385 10520 4350 10524 4349 10571 4350 10576
4364 10576
TIME...MOT...LOC 2042Z 245DEG 33KT 4359 10565
JCSpecial Weather Statement National Weather Service Rapid City SD 312 PM MDT TUE JUN 27 2017 WYZ055-058-272200- Weston WY-Southern Campbell WY- 312 PM MDT TUE JUN 27 2017 ...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND WESTERN WESTON COUNTIES... At 312 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 22 miles south of Moorcroft to 8 miles east of Bill. Movement was east at 45 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Rochelle and Clareton. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4350 10523 4400 10520 4408 10445 4350 10446 TIME...MOT...LOC 2112Z 261DEG 40KT 4395 10508 4326 10509 JC
Special Weather Statement
National Weather Service Rapid City SD
402 PM MDT TUE JUN 27 2017
SDZ027-029-041-WYZ058-272230-
Fall River SD-Southern Foot Hills SD-Southern Black Hills SD-
Weston WY-
402 PM MDT TUE JUN 27 2017
...STRONG THUNDERSTORM OVER SOUTHWESTERN CUSTER...WESTERN FALL RIVER
AND SOUTHEASTERN WESTON COUNTIES...
At 401 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Clareton to near Redbird to 14
miles northeast of Lusk. Movement was east at 55 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Edgemont, Dewey, Provo, Rumford, Clareton, Morrisey, Burdock and Elk
Mountain Lookout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4300 10404 4350 10406 4351 10459 4376 10478
4382 10402 4333 10369 4300 10369
TIME...MOT...LOC 2201Z 264DEG 48KT 4372 10455 4329 10424 4291 10425
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
427 PM MDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 25 ESE WRIGHT 43.55N 105.09W
06/27/2017 M56 MPH CAMPBELL WY MESONET
TIME ESTIMATED FROM RADAR
&&
EAGANThe Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
31 thunderstorm wind. Local standard time, as filed.
Part of the YMCA building's roof was torn off, a large sign was blown down, and trees were toppled by strong winds in Custer.
Many pine trees were bent and several trees were snapped by the wind.
Several small trees were downed by the wind at the Medicine Mountain Boy Scout Camp.
A tree blew down onto US Highway 16 south of Hill City.
The spotter estimated winds at 60 mph.
Pine trees were snapped and part of a roof was damaged by the wind.
A metal building was damaged by the wind.
Minor tree damage was caused by the wind.
Tree branches were broken throughout Rapid City.
Roof shingles were blown off a house.
Wind gusts were estimated at 70 mph.
Dime sized hail also fell with the storm.
Wind gusts were reported as 60 mph.
Pea size hail also fell with the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696928, 696949, 696943, 696930, 696947, 696931, 696933, 696950, 699507, 696937, 699502, 696939, 696951, 696953, 696956, 696966, 696957, 696963, 696971, 696981, 696970, 698654, 698655, 696987, 698652, 696988, 699509, 696989, 698653, 696990, 696992.